Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Honolulu, HI

March 24, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 24, 2018, 12:40 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2018, 12:40 AM HST (10:40 UTC)
Expired
Mar 24, 2018, 3:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 80 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 1:20 AM HSTFLASH FLOOD1 S Waikane, HIKAMEHAMEHA HWY CLOSED AT WAIAHOLE STREAM DUE TO 1 FT OF STANDING WATER. TWO VEHICLES WERE STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WGHW50 PHFO 241040
FFWHFO
HIC003-241330-
/O.NEW.PHFO.FF.W.0024.180324T1040Z-180324T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1240 AM HST SAT MAR 24 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 330 AM HST

* At 1235 AM HST, radar indicated heavy showers continuing to 
  develop and move across Oahu, especially over the Koolau Mountains. 
  The highest rainfall rates ranged from 1 to 3 inches per hour. 
  Water levels remain elevated, especially along the Waikane, 
  Kahana, Heeia, and Punaluu streams. The Manoa and Kalihi streams 
  have also begun to rise over the past hour and could continue to 
  rise as additional areas of heavy rainfall lift north over the 
  area. 

* Locations in the warning include but are not limited to...
  Honolulu, Hauula, Waimanalo, Haleiwa, Wahiawa, Kaneohe Marine Base,
  Hawaii Kai, Laie, Palolo, Ahuimanu, Punaluu and Salt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 330 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu.

A flash flood watch remains in effect for Oahu through Saturday 
afternoon.

LAT...LON 2169 15795 2153 15784 2146 15784 2141 15778
      2147 15777 2145 15773 2136 15772 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15791
      2160 15812 2167 15806 2169 15803 2171 15797

$$

Gibbs
2 follow-up statements
928 
WGHW70 PHFO 241128
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
128 AM HST SAT MAR 24 2018

HIC003-241330-
/O.CON.PHFO.FF.W.0024.000000T0000Z-180324T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
128 AM HST SAT MAR 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 123 AM HST, City and County of Honolulu emergency management 
officials reported that Kamehameha Highway was closed at Waiahole 
Stream due to flash flooding. Heavy rains continue across windward 
Oahu with rainfall rates of 1 to 3 inches per hour, and water levels 
on several other windward streams including Waikane Stream, Punaluu 
Stream, and Kahana Stream are running very high. Flash flooding is 
likely along these streams as well.

Locations in the warning include but are not limited to...
Honolulu, Hauula, Waimanalo, Haleiwa, Wahiawa, Kaneohe Marine Base,
Hawaii Kai, Laie, Palolo, Ahuimanu, Punaluu and Salt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 330 AM HST if heavy rain
persists.

LAT...LON 2169 15795 2153 15784 2146 15784 2141 15778
      2147 15777 2145 15773 2136 15772 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15791
      2160 15812 2167 15806 2169 15803 2171 15797

$$

Jacobson
761 
WGHW70 PHFO 241328
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
328 AM HST SAT MAR 24 2018

HIC003-241333-
/O.EXP.PHFO.FF.W.0024.000000T0000Z-180324T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
328 AM HST SAT MAR 24 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 330 AM HST...

City and County of Honolulu emergency management officials reported 
that Kamehameha Highway remains closed near Waikane Stream, but 
water levels on the road are quickly receding. In addition to the 
water levels lowering, rainfall rates have lowered to around an inch 
per hour. 

LAT...LON 2169 15795 2153 15784 2146 15784 2141 15778
      2147 15777 2145 15773 2136 15772 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15791
      2160 15812 2167 15806 2169 15803 2171 15797

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 11:26 PM HST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 23, 11:26 PM HST, 1 hour 14 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
1126 PM HST Fri Mar 23 2018

.SYNOPSIS...
Unsettled weather conditions are expected through the Saturday
night as a series of low pressure troughs move through the state.
Heavy rainfall and thunderstorms will be possible at times as
these disturbances move through. Conditions are expected to
improve across the area on Sunday. A light wind regime will allow
for daytime sea breezes and overnight land breezes Sunday through
the middle of next week. This will allow for daytime shower
development over interior and leeward sections of the islands,
with showers hugging the coast at night. Light trade winds may
return late next week.

&&

.DISCUSSION...
A strong high pressure center remains northeast of the islands
with a low north-northwest of the state. An upper level trough
will continue to move into the islands from the west deepening a
surface trough into a surface low south of the islands. Otherwise
tropical moisture will continue to stream northward across the
state with increasing showers from Kauai to Maui expected through
Saturday morning. The deep moisture and showers will continue to
spread eastward to the Big Island on Saturday with moderate to
heavy rainfall and some thunderstorm activity.

Overall, we expect a fairly wet night on Kauai and Oahu, with
showers increasing across Maui County this evening as well. The
most persistent shower activity is then expected to shift from
west to east across the island chain Saturday and Saturday night,
exiting to the east of the state after midnight. There will likely
remain some lingering shower activity over the islands in
association with the secondary trough of low pressure Saturday
afternoon in Saturday evening however.

As far as flooding potential goes, the combination of deep
tropical moisture surging northward in advance of the pair of low
pressure troughs along with strong forcing for ascent, could
result in some heavy rainfall and thunderstorms across the
islands. The Flash Flood Watch remains in effect through 6 PM
Sunday.

In addition to the potential for heavy rainfall, there is a threat
for severe weather mainly across the Big Island as the lead
trough of low pressure moves through. Model solutions show plenty
of deep layer shear of 45-55 knots in the 0-6 km layer to support
organized convection. The limiting factor will be surface based
instability, with Most Unstable (MU) CAPE values in the 500 to
1000 J/KG range. The other factor that lowers confidence about
severe weather occurring is that the model solutions have shifted
quite a bit from the previous run regarding location where the
severe weather potential would be highest. That said, based on the
latest guidance, the highest probability of severe weather appears
to be across the Big Island, with damaging straight line winds of
60+ mph and isolated tornadoes being the main threats.

Finally, the summit weather on the Big Island will continue to
deteriorate. Upper level winds have increased significantly and a
High Wind Warning was issued through 6 AM Sunday. Additionally,
with the deep moisture moving through, there is the potential for
heavy snow at the summits. This is a little uncertain given summit
level temperatures around or a little above freezing. Nevertheless
the potential appears to be there for heavy snow on Saturday and a
Winter Storm Watch was issued.

Sunday through next Friday,
Conditions should improve across the islands on Sunday as a
surface low intensifies north of the state. Over the islands a
weak wind regime will remain in place through the first half of
the week, with light trades returning by late next week. As a
result, we should see a more convective weather pattern featuring
daytime shower development over the interior and leeward sections
of the islands, with shower activity remaining offshore or near
the coast at night.

&&

.AVIATION...
With surface and upper air troughs approaching the state from the
west and a good supply of low level moisture, broken to overcast
multilayered cloudiness and precipitation, and possibly isolated
thunderstorms, will be affecting the islands over the next day or
two. Most of the inclemency, including widespread MVFR conditions
and pockets of IFR, will be moving through Kauai and Oahu initially
and will then move down the chain thereafter.

AIRMETs for mountain obscuration are currently in effect for
Kauai, Oahu, and Molokai; and eastern portions of the Big Island.

Temporary light in-cloud icing expected for Oahu, Kauai, Molokai,
and surrounding waters through tonight, and then likely expanding
to the east later.

&&

.MARINE...
The nearshore buoys indicate the northeast swell continues to
slowly decline this evening, with surf along east facing shores
expected to remain below High Surf Advisory levels. The current
northeast swell will continue to subside this weekend, and no
other significant swells are expected through early next week. A
modest north-northeast swell is expected from Saturday night into
Monday. A small northwest swell is also expected from Sunday
night through Tuesday, followed by another small northwest swell
during the middle of next week. Small south-southwest and
southwest swells are also expected from today into early next
week.

Even though winds and seas are expected to remain generally
below Small Craft Advisory (SCA) levels overnight, mariners
should be aware of the threat of inclement weather overnight and
through this weekend, with locally strong winds and high seas due
to possible thunderstorms.

An area of low pressure is expected to move across the state this
weekend, producing an extended period of rain, with a chance of
thunderstorms and locally heavy rainfall. The current forecast
continues to show a belt of localized south to southwest winds
approaching 25 knots developing along the eastern flank of this
low. Should this pan out, we may need to re-post an SCA Saturday
for portions of the waters adjacent to the western islands. Once
this low begins to depart the state, expect westerly winds to
spread across the islands from Saturday night through Sunday,
followed by light and variable winds early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for Niihau-Kauai-
Oahu-Molokai-Lanai-Kahoolawe-Maui.

Flash Flood Watch from 6 AM HST Saturday through late Saturday
night for Kona-South Big Island-Big Island North and East-Kohala-
Big Island Interior.

High Wind Warning until 6 AM HST Sunday for Big Island Summits.

Winter Storm Watch from 6 AM HST Saturday through late Saturday
night for Big Island Summits.

&&

DISCUSSION...Bohlin/Jelsema
AVIATION...Kinel
MARINE...Jacobson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:41 PM HSTHigh Wind WarningHFOHawaii42 hr
Mar 23, 3:41 PM HSTWinter Storm WatchHFOHawaii12 hr
Mar 23, 6:12 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Mar 23, 6:16 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 23, 9:07 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 23, 9:45 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 23, 9:58 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 24, 12:44 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 24, 3:16 AM HSTBlizzard WarningHFOHawaii24 hr
Mar 24, 3:28 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 24, 5:21 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 24, 6:19 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 24, 9:02 AM HSTAreal Flood AdvisoryHFOKalawao4 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.